Lake Huron, 2024

Marine Thunderstorm Wind in Lake Huron, June 5, 2024

June 5, 2024 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through southern Lake Huron produced a wind gust around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through southern Lake Huron produced a wind gust around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 5, 2:24 PM EST, 1 hour 46 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms this afternoon, ending early this evening. Some of these storms may be strong to marginally severe.
  • Localized rainfall totals of 1 to 2 inches are possible for areas that see multiple storms this afternoon.
  • Pattern shift for the latter half of the week brings below normal temperatures through at least the end of the week along with periodic chances of rain.
Area forecast discussion, Jun 5, 2:24 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
324 PM EDT Wed Jun 5 2024

.KEY MESSAGES...

- Widespread showers and thunderstorms this afternoon, ending early
this evening. Some of these storms may be strong to marginally
severe.

- Localized rainfall totals of 1 to 2 inches are possible for areas
that see multiple storms this afternoon.

- Pattern shift for the latter half of the week brings below normal
temperatures  through at least the end of the week along with
periodic chances of rain.

&&

.DISCUSSION...

Showers and thunderstorms have blossomed this afternoon over
southeast Michigan, and are tracking through a touch faster than
most hires solutions. Surface dew pts mostly in the 68-70 degree
range with MLcapes 1000-1500 J/kg per SPC mesoscale analysis. Better
shear (~35 knots effective shear) attempting to catch up to continue
to support isolated marginally severe storms. Regardless, some
storms will be strong producing wet micro-burst winds of 50+ mph.

Pronounced mid level dry slot arrives early this evening, ending
shower/thunderstorm activity (23-2z), with 850 MB Theta-E dropping
close to 20 K. Mid level cold pool (-22 C at 500 MB) will be pushing
into northern lower Michigan by Thursday morning, and lapse rates
look to be quickly steepening up with a narrowing moisture plume
streaming in from the Midwest, generating some modest cape in the
mid levels. Expecting scattered showers/isolated thunderstorms as
showalter index reaches at or slightly below zero. Yet another mid
level dry slot moving through during the afternoon hours, making
activity difficult with limited coverage at best. Increased mixing
depths expected to product breezy conditions, with westerly wind
gusts aoa 30 mph.

850 MB temps progged to bottom out in the mid single numbers Friday
morning, but with the slow movement of the large 500 MB low exiting
the northern/eastern Great Lakes, still probably enough marginal
instability to produce isolated-scattered shower activity, especially
over the Thumb region.

Short lived confluent upper level flow/shortwave ridging for the first
half of the weekend, before yet another upper level wave/re-
enforcing cold shot arrives for the second half of the weekend. 850
MB temps forecasted to bottom our in the 3-5 C range Monday morning.
Another upper level ridge, a bit more pronounced, is then expected to
build in for Tuesday, supporting temps slightly above normal.

&&

.MARINE...

The ongoing passage of a cold front will bring a line of showers and
thunderstorms across the Great Lakes through the afternoon and
evening. Some isolated development ahead of this main line is
possible. There will be a marginal risk for severe weather across
all of the eastern Great Lakes given the building instability, where
wind gusts in excess of 30 knots and hail to an inch will the most
likely hazards with the strongest storms. While much less likely, an
isolated waterspout cannot be ruled out with the thunderstorms.

Passage of the front will veer wind direction from the southeast to
the southwest. A cooler air mass will then gradually setup over the
Great Lakes into the end of the week. The enhanced mixing depths
will bring some breezy conditions, particularly for the nearshore
zones. A Small Craft Advisory has been issued for the Saginaw Bay
tomorrow as a smaller window for southwest fetch will enhance wind
gusts potential to around 25 knots, which would produce wave heights
to or in excess of three feet. Wind speed and gust potential will
then reduce in magnitude overnight.

&&

.HYDROLOGY...

Showers and thunderstorms around this afternoon will taper off early
this evening. The airmass is seasonably warm and moist. Thus storms
are efficient rain makers with widespread rainfall amounts up to
half inch expected. Localized higher amounts are possible in the
stronger thunderstorms, with potential storm total rainfall amounts
in the 1 to 2 inch range. Minor flooding of prone urban and low-lying
areas, ponding of water on roadways, and rises in area rivers will
all be possible.

&&

.PREV DISCUSSION...
Issued at 148 PM EDT Wed Jun 5 2024

AVIATION...

Convection has begun to perk up this afternoon ahead of the
approaching cold front. Will include a VCTS for the scattered
activity from 18-20Z before a convection cluster over northern
Indiana brings a more solid line of storms which a tempo will cover
for now. Biggest risk with these storms will be heavy rainfall, wind
gusts to 50-60 mph and large hail. Some question as to whether there
could be redevelopment behind the leading storms or not. Will keep a
couple hours of showers lingering and adjust as needed. An
additional period of showers will be possible from about 06-10Z
overnight as a secondary cold front drops through.

For DTW/D21 Convection...Scattered showers and thunderstorms are
ongoing as of 18Z around the area but the better coverage remains
off to the west and southwest. A cluster of storms currently lifting
into MI will impact DTW generally 20-23Z. Storms will be moving NE
at 30 mph while the cold front pushes everything east over time.
Storms will be capable of brief heavy downpours reducing
visibilities, strong winds to 50-60 mph and some large hail.

 DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms this afternoon/evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 10 AM to 10 PM EDT Thursday for LHZ421-
     422.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SF
MARINE.......AM
HYDROLOGY....SF
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 5, 3:37 AM EST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
437 AM EDT Wed Jun 5 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
437 AM EDT Wed Jun 5 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms will track across southeast
Michigan between 1 pm and 9 pm today. Damaging wind gusts in excess
of 60 mph, isolated hail to one inch diameter, and heavy downpours
will be possible. Storm motion will be southwest to northeast at 35
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
437 AM EDT Wed Jun 5 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms will track across southeast
Michigan between 1 pm and 9 pm today. Damaging wind gusts in excess
of 60 mph, isolated hail to one inch diameter, and heavy downpours
will be possible. Storm motion will be southwest to northeast at 35
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

In the hours before

Special weather statement, Jun 5, 2:45 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
345 PM EDT Wed Jun 5 2024

MIZ055-062-063-052045-
Sanilac MI-Lapeer MI-St. Clair MI-
345 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SANILAC...
SOUTHEASTERN LAPEER AND NORTHWESTERN ST. CLAIR COUNTIES THROUGH 445
PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm over
Imlay City, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imlay City, Almont, Yale, Capac, Brown City, Dryden, Melvin, Lum,
Attica, Brockway, Burnside, Goodland Township, Lynn Township, Valley
Center, Allenton, and Roseburg.

This includes I-69 between mile markers 159 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4289 8292 4289 8294 4296 8330 4331 8301
      4317 8262
TIME...MOT...LOC 1945Z 228DEG 39KT 4299 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DRK
Special weather statement, Jun 5, 2:58 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
358 PM EDT Wed Jun 5 2024

MIZ049-055-052100-
Huron MI-Sanilac MI-
358 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SANILAC AND
SOUTHEASTERN HURON COUNTIES THROUGH 500 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ubly, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Harbor Beach around 410 PM EDT.

Other locations impacted by this storm include Tyre, Ruth,
Parisville, Palms, Helena, White Rock, Verona, and Minden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4384 8259 4368 8256 4354 8279 4367 8303
      4398 8269
TIME...MOT...LOC 1958Z 218DEG 18KT 4373 8277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TF
Special weather statement, Jun 5, 3:11 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
411 PM EDT Wed Jun 5 2024

MIZ063-069-070-076-052115-
Macomb MI-Oakland MI-St. Clair MI-Wayne MI-
411 PM EDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WAYNE...EASTERN
OAKLAND...MACOMB AND ST. CLAIR COUNTIES THROUGH 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to Sterling Heights to near
Downtown Detroit. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Warren, St. Clair Shores, Grosse Pointe, Romeo, Sterling Heights,
  and Clinton around 415 PM EDT.
  Mount Clemens and Macomb Township around 420 PM EDT.
  Armada around 425 PM EDT.
  New Baltimore around 430 PM EDT.
  Richmond and Memphis around 435 PM EDT.
  Emmett around 440 PM EDT.
  Harsens Island around 445 PM EDT.
  Algonac around 450 PM EDT.

Other locations impacted by these storms include Anchorville, North
Street, Roseville, Shelby Township, Ray Center, Utica, Washington,
Fort Gratiot, Avoca, and Harper Woods.

This includes the following highways...
 I-75 between mile markers 47 and 67.
 I-94 between mile markers 216 and 273.
 I-96 between mile markers 190 and 192.
 I-696 between mile markers 18 and 28.
 I-69 between mile markers 177 and 199.
 M-10 between mile markers 1 and 6.
 M-39 between mile markers 16 and 24.
 M-53 between mile markers 16 and 24.
 M-59 between mile markers 45 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4296 8242 4289 8247 4276 8247 4261 8252
      4255 8259 4255 8265 4250 8270 4254 8276
      4254 8281 4244 8283 4236 8288 4232 8306
      4229 8310 4254 8312 4286 8323 4289 8316
      4289 8299 4296 8298 4316 8246 4306 8242
TIME...MOT...LOC 2011Z 232DEG 36KT 4286 8316 4258 8306 4238 8304

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TF
Local storm report, Jun 5, 3:52 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
452 PM EDT Wed Jun 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tornado          Livonia                 42.40N  83.37W
06/05/2024                   Wayne              MI   Emergency Mngr

            The Livonia Emergency Manager reported extensive tree
            damage extending from Lyndon to Norman St to Six Mile
            and Merriman Rd.

&&

Event Number DTX2400517

SC
Local storm report, Jun 5, 4:04 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
504 PM EDT Wed Jun 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Marine Tstm Wind Grosse Pointe YC        42.43N  82.87W
06/05/2024  M48 mph          Wayne              MI   Mesonet

            Measured at Grosse Pointe Yacht Club.

0419 PM     Marine Tstm Wind Lake St. Clair Metropar 42.57N  82.80W
06/05/2024  M51 mph          Macomb             MI   Mesonet

            Measured at Lake St. Clair Metropark.

&&

Event Number DTX2400518
Event Number DTX2400519

TF
Local storm report, Jun 5, 4:05 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
505 PM EDT Wed Jun 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Tstm Wnd Dmg     1 NW Port Sanilac       43.44N  82.57W
06/05/2024                   Sanilac            MI   911 Call Center

            Report of multiple trees down across Carsonville.

&&

Event Number DTX2400520

AM

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
June 5, 4:10 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 4.53 mi E of Lakeport
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.129, -82.391

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2024Every state in 2024This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186627.